Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Albany, NY

September 23, 2003Northwest Hills Planning Region, Connecticut; Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Sep 23, 2003, 10:33 AM EDT for Northwest Hills Planning Region, Connecticut; Berkshire County, Massachusetts. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2003, 10:33 AM EDT (14:33 UTC)
Expired
Sep 23, 2003, 11:30 AM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Northwest Hills Planning Region, CT, Berkshire County, MA

The radar

The Albany radar (KENX), 88 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 2.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 231433
SVRALY
CTC005-MAC003-231530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1031 AM EDT TUE SEP 23 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS CONTINUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 1130 AM EDT

* AT 1025 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM WILLIAMSTOWN TO 6 MILES SOUTHWEST
  OF NEW MILFORD...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NORTH ADAMS AND DALTON AT 1035 AM EDT
  MONTEREY AT 1040 AM EDT
  SAVOY AND SANDISFIELD AT 1050 AM EDT
  OTIS AT 1055 AM EDT
  EAST WINDSOR AND LITCHFIELD AT 1100 AM EDT
  WINSTED AND TORRINGTON AT 1105 AM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

VERY HEAVY RAIN IS LIKELY. HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH 
AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND SEEK HIGHER GROUND 
IF THREATENED BY FLOOD WATERS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

LAT...LON 4274 7322 4154 7348 4160 7270 4265 7246

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:12 AM EDT, 8 hours 21 minutes earlier.

Area forecast discussion, Sep 23, 2:12 AM EDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
212 AM EDT SUN SEP 23 2003

.DISCUSSION...FALL ARRIVES 647 AM EDT...OR SPRING IF YOUR IN BUENOS
AIRES.

.SHORT TERM...SHRA ACRS MUCH OF FCA AS CDFNT IS PUSHING SLOWLY E
ACRS NY. AT 06Z CDFNT ABT SYR-ELM. ALONG FNT LN OF +SHRA BUT ATTM NO
C-G LIGHTING. FRONTS CONTINUED E MVNT WL PLACE IT NR BGM-UCA LN AT
12Z...MSS-ALB-TTN AT 18Z...AND NR BOS BY 00Z. AVN IS A TAD FASTER
WITH FRONTAL MVMT. THE FRONT WILL PROD EXTENSIVE SHRA UP TO AND JUST
BEHIND IT...HWVR SCT SHRA WL CONTINUE THRU THE AFTN...AS STRONG JET
MAX IS DIGGING DOWN WEST SIDE OF MID LEVEL TROF. THIS TROF AND VORT
MAX WL PASS ACRS FCA DURING AFTN AND EARLY EVENING.

.LONGER TERM...TNGT MID LEVEL TROF AND SFC CDFNT MOVE RAPIDLY
OFFSHORE. SFC HI PRES BUILDS FM OH VLY TO ATLC SEABOARD. LATE THU
BRINGS A REPLY OF TONIGHTS WX AS ANOTHER STRONG MID LEVEL TROF
PUSHES ACROSS THE GRT LKS AND DRAGS A CDFNT ACROSS NY THU. THU CDFNT
PCPN APPEARS MAINLY WITH AND BEHIND THE FRONT..SO BEST CHC FOR SHRA
IS IN THE AFTN. HI PRES AGAIN FOLLOWS THU NT AND FRI..BRINGING A
RETURN OF DRY CONDITIONS TO FCA.

.EXTENDED...FRI NT INTO WEEKEND DEEPENING BROAD 500 HPA TROF OVER
GRT PLAINS...STALLED FRONT JUST TO OUR SOUTH...INCRNG SOUTHERLY
INFLOW ALL COMBINE TO INCREASE MOISTURE ACRS RGN AS WELL AS THE
THREAT OF SHRA AGAIN. WL PUSH SAT FCST TWRD A WETTER VIEW.

.HYDROLOGICAL DISCUSSION...NO PROBLEMS EXPECTED. A FEW HALF BANKFULL
RISES MAY OCCUR ON SMALL CREEKS THIS MRNG...AND AGAIN THURSDAY
AFTERNOON WHERE HEAVIER SHOWERS OCCUR.

.ALY...NONE.

SNYDER
Hazardous weather outlook, Sep 23, 4:30 AM EDT, 6 hours 3 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-240915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST FOR TODAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SNYDER

In the hours before

Special weather statement, Sep 23, 9:35 AM EDT, 58 minutes before
CTZ001-013-MAZ001-025-NYZ053-054-060-061-065-066-084-VTZ013>015-
231445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
935 AM EDT TUE SEP 23 2003

A LINE OF MODERATE TO HEAVY RAIN SHOWERS WITH A FEW EMBEDDED
THUNDERSTORMS WILL MOVE EAST FROM THE HUDSON VALLEY THROUGH THE
TACONICS AND INTO WESTERN NEW ENGLAND BY 11 AM.  AS MUCH AS 2 INCHES
OF RAIN IS POSSIBLE AS THESE STORMS PASS...AND LIGHTER RAIN MAY
CONTINUE FOR SEVERAL HOURS AFTER THE HEAVIER RAIN PASSES.

RESIDENTS OF THE TACONICS...BERKSHIRES...LITCHFIELD HILLS AND
SOUTHERN GREEN MOUNTAINS SHOULD EXPECT SIGNIFICANT RISES IN SMALL
STREAMS AND PONDING OF WATER ON URBAN ROADS DURING THE REMAINDER OF
THE MORNING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND INFORMATION
AS THIS SYSTEM PASSES.  YOU CAN ALSO GET MORE INFORMATION AND
MONITOR LIVE RADAR ON THE WEB AT WWW.WEATHER.GOV.  FROM THERE YOU
CAN ALSO CLICK ON EASTERN NEW YORK AND VISIT THE ALBANY WEB SITE.

WESTERGARD
Local storm report, Sep 23, 10:05 AM EDT, 28 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
1006AM     TUE SEP 23 2003
#1 0000001 000
KHQT WLSR QHQT QTRF APTS WAPT KKNQ KQRY KSAP
02695    FILE 28   SP POUGHKEEPSIE                           SEP 23-03
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                              TORNADO REPORT

COUNTY(S) AFFECTED: DUTCHESS

CHECK ONE OR MORE AS APPROPRIATE:
( ) - REPORT BASED UPON DAMAGE
(X) - FUNNEL CLOUD ACTUALLY SIGHTED (SEND ADDED INFO MESSAGE)
( ) - WATER SPOUT ACTUALLY SIGHTED (SEND ADDED INFO MESSAGE)
LOCATION (INCLUDING TOWN AND NEAREST ROAD):

NAME AND ADDRESS OF PERSON(S) REPORTING TORNADO(S): TPR ADAM DOLCE
SP POUGHKEEPSIE

DATE AND TIME OF TORNADO TOUCHDOWN: 09/23/03
PLACE OF TORNADO TOUCHDOWN: WATERBURY HILL, UNIONVALE
DIRECTION OF TORNADO TRAVEL: EAST BOUND
ESTIMATED WIDTH OF TORNADO AT GROUND: UNKNOWN
ESTIMATED LENGTH OF TORNADO PATH: 1/4 MILE
PLACE OF TORNADO LIFTOFF: UNKNOWN
DAMAGE REPORTED TO (CHECK): ( )-CROPS       ( )-FARM BLDGS
(X)-POWER/TELCO LINES ( )-POWER/TELCO POLES (X)-SMALL TREES
(X)-LARGE TREES       (X)-PRIVATE HOMES     ( )-COMM. BLDGS
( )-OTHER (SPECIFY)

NUMBER OF FATALITIES: N/A        NUMBER OF INJURED: N/A
REMARKS: TORNADO WITNESSED BY A NYSP TROOPER, EXACT DAMAGE UNKNOWN AT TIME

AUTH PHONE #: 845 677-7300

AUTH SGT JOHN BIANCO
     ASST COMM SUPERVISOR

OPER - CARPENTER,PETER S              1006
Local storm report, Sep 23, 10:15 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1015 AM EDT TUE SEP 23 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    BILLINGS                  NY   WIND DAMAGE
09/23/03   DUTCHESS                       SEVERAL REPORTS OF FUNNEL
                                          CLOUDS. TREES AND WIRES
                                          DOWN.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 9:44 AM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region61 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2003Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.